Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 47, NWS Tucson, AZ

July 28, 2022Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 28, 2022, 3:17 PM MST for Santa Cruz County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2022, 3:17 PM MST (22:17 UTC)
Expired
Jul 28, 2022, 5:15 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WGUS55 KTWC 282217
FFWTWC
AZC023-290015-
/O.NEW.KTWC.FF.W.0047.220728T2217Z-220729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
317 PM MST Thu Jul 28 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Santa Cruz County in southeastern Arizona...

* Until 515 PM MST.

* At 317 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over Nogales Mexico. Up to 2 
  inches of rain have fallen with an additional inch possible as new 
  storms move into the area.  The Nogales Wash at Nogales rapidly 
  jumped to 6 ft at 3 pm and was still rising.  At 8 ft it begins 
  impacting roads and bridges in the area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Nogales.

This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge and Nogales Port of Entry Deconcini 
Crossing.

This includes the following streams and drainages...
  Santa Cruz River and Potrero Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3133 11095 3136 11093 3138 11094 3141 11096
      3144 11097 3145 11096 3143 11095 3141 11095
      3138 11093 3136 11092 3133 11093

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CSC
1 follow-up statement
999 
WGUS75 KTWC 290008
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
508 PM MST Thu Jul 28 2022

AZC023-290018-
/O.EXP.KTWC.FF.W.0047.000000T0000Z-220729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
508 PM MST Thu Jul 28 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR 
SOUTH CENTRAL SANTA CRUZ COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM MST Friday for a 
portion of Southeast Arizona.

LAT...LON 3133 11095 3136 11093 3138 11094 3141 11096
      3144 11097 3145 11096 3143 11095 3141 11095
      3138 11093 3136 11092 3133 11093

$$

KRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:46 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 28, 1:46 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
146 PM MST Thu Jul 28 2022

.SYNOPSIS...Expect continued daily scattered showers and
thunderstorms with the main threat being heavy rainfall that could
lead to nuisance flooding and flash flooding. Temperatures will
continue to be cooler than normal over the next week.

&&

.DISCUSSION...Water vapor shows a small upper level low spinning
over east central Arizona. Scattered showers and thunderstorms
have been ongoing since this morning. Some small isolated areas
have received 3"-4" of rain with most storms producing between
1"-2". Successive WoFs runs have kept this activity going through
the afternoon with coverage expanding more eastward as the low
moves further north. New storm development will likely favor areas
not covered by anvil clouds. Heavy rainfall will continue to be
the main threat with flash flooding possible especially over areas
that are already saturated from past rains. Storms will likely
dissipate by about midnight with perhaps a few lingering showers.

The upper level low meanders around central Arizona tomorrow with
another round of scattered showers and thunderstorms expected. A
couple hi-res models initiate storms in western Pima County early
in the morning with coverage expanding eastward by afternoon as
daytime heating destabilizes things. PWAT values will still be
high leading to a continued heavy rainfall threat.

Over the weekend high pressure begins to center over Nevada with a
trough slowly moving into the Pacific Northwest. Ensembles
slightly reduce PWAT values by around a quarter of an inch, but
there will still be more than enough moisture around for daily
scattered showers and thunderstorms.

Next week the trough helps push the high over the Four Corners
region putting us in a more typical monsoon pattern. Expect normal
to slightly above normal monsoon activity for this time of year.
Heavy rainfall will continue to be a threat for most storms along
with gusty winds. Deterministic models hint at another weak trough
moving through during the middle of the week which could enhance
storm activity.

Temperatures will continue to be a few degrees below normal over
the next 7 days.

&&

.AVIATION...Valid through 30/00Z.
Scattered SHRA/TSRA with isolated +TSRA this afternoon into the
evening hours. Friday expect some early morning showers then
scattered SHRA/TSRA late morning through the afternoon. Lower
cigs between 4-7k ft AGL can be expected around precipitation,
including gusty winds in excess of 30 kts. Otherwise, cloud bases
range 8-12k ft AGL with SCT-BKN coverage. Outside of storm
outflows, sfc winds will follow normal diurnal trends with speeds
less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect continued scattered shower and
thunderstorm activity over the next week. Rain could be heavy at
times with many locations seeing areal averages greater than one
half inch. Strong and erratic outflow winds accompany the stronger
storms, with otherwise diurnal wind trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for AZZ502>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 28, 12:32 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1232 PM MST Thu Jul 28 2022

AZZ509-510-282015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1232 PM MST Thu Jul 28 2022

...A strong thunderstorm will impact portions of northwestern Graham
County through 115 PM MST...

At 1231 PM MST, Doppler radar was tracking a strong thunderstorm 25
miles east of San Carlos, or 39 miles northwest of Safford, moving
northwest at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly remote areas of northwestern
Graham County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3336 10987 3322 11001 3337 11032 3344 11026
      3344 11020 3345 11019 3345 11018 3346 11017
      3346 11001 3348 11000
TIME...MOT...LOC 1931Z 128DEG 10KT 3335 11001

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CSC

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:01 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 27, 5:09 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 27, 5:27 PM MSTSpecial Weather StatementTWC48 min
Jul 27, 5:33 PM MSTAreal Flood AdvisoryTWCCochise4 hr
Jul 27, 6:05 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 27, 6:16 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 27, 6:18 PM MSTAreal Flood AdvisoryTWCCochise117 min
Jul 27, 6:44 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 27, 6:56 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham3 hr
Jul 27, 7:45 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 27, 7:48 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Jul 28, 8:04 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 28, 10:03 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 28, 10:29 AM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 28, 11:03 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 28, 11:25 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 28, 11:27 AM MSTFlash Flood Warning Considerable damage threatTWCGraham, Pinal3 hr
Jul 28, 11:59 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 28, 12:09 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Jul 28, 12:32 PM MSTSpecial Weather StatementTWCGraham43 min
Jul 28, 12:47 PM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Jul 28, 1:19 PM MSTAreal Flood AdvisoryTWCPima, Pinal5 hr
Jul 28, 4:19 PM MSTAreal Flood AdvisoryTWCCochise116 min
Jul 28, 4:48 PM MSTAreal Flood AdvisoryTWCCochise117 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.